Clinical

Anticoagulation and antiplatelet therapy after GI bleed cut mortality, ischemic events


 

Background: Resumption of AC or AP therapy for patients following a GIB represents a common clinical challenge. Interruption of these medications following a GIB is associated with increased risk of macrovascular events, thrombosis, morbidity, and death. Prior studies have found inconsistent risk of rebleeding and death with resumption of these therapies following GIB. Little evidence exists for long-term outcomes and optimal timing of AC and AP resumption.

Dr. Andrew Berry, Rocky Mountain Veterans Affairs Regional Medical Center, Aurora, Colo.

Dr. Andrew Berry


Study design: Retrospective observational cohort study.

Setting: Two general hospitals in Spain.

Synopsis: Overall 871 patients (mean age, 79 years) presenting with GIB on AC or AP therapy were followed for a median of 25 months. A total of 63% of patients experienced one of the following: thrombotic events, recurrent bleeding, or death during follow-up. Resumption of therapy was associated with a twofold risk of rebleeding, but lower rates of ischemic events (hazard ratio, 0.62; 95% confidence interval, 0.4-0.9) and death (HR, 0.60; 95% CI, 0.45-0.80). Early resumption (7 days or less) was associated with more rebleeding (30.6% vs. 23.1%; P = .04), fewer ischemic events (13.6% vs. 20.4%; P = .02%), and no difference in death. Bleeding was more frequent with AC agents, compared with AP agents.

Although resumption of AC or AP following a GIB increased bleeding risk, this may be outweighed by reductions in ischemic events and death if these agents are continued. For hospitalist clinicians, this remains a nuanced and patient-centered decision.

Interpretation is limited by variability in GIB location, agents used, and timing of resumption. Also, the study population included a limited number of elderly patients with multiple comorbidities and high overall death rate.

Bottom line: Resuming AC and AP medications following gastrointestinal bleeding doubled the rebleeding risk but lowered the risk of ischemic events and death, compared with the discontinuation of these medications.

Citation: Sostres C et al. Risk of rebleeding, vascular events and death after gastrointestinal bleeding in anticoagulant and/or antiplatelet users. Aliment Pharmcol Ther. 2019 Oct;50:919-29.

Dr. Berry is assistant professor of medicine, hospital medicine, at the Rocky Mountain Veterans Affairs Regional Medical Center, Aurora, Colo.

Next Article:

   Comments ()